Format

Send to

Choose Destination
Expert Rev Anticancer Ther. 2017 Nov;17(11):1045-1060. doi: 10.1080/14737140.2017.1374856. Epub 2017 Sep 11.

Risk-reduction and treatment of chemotherapy-induced peripheral neuropathy.

Author information

1
a Department of Medical Oncology , Athens , Greece.
2
b Hellenic Oncology Research Group (HORG) , Athens , Greece.

Abstract

Chemotherapy-induced peripheral neuropathy (CIPN), a common adverse effect of several chemotherapeutic agents, has a significant impact on quality of life and may even compromise treatment efficacy, requiring chemotherapy dose reduction or discontinuation. CIPN is predominantly related with sensory rather than motor symptoms and the most common related cytotoxic agents are platinum compounds, taxanes and vinca alkaloids. CIPN symptoms may resolve after treatment cessation, but they can also be permanent and continue for years. Areas covered: We present an overview of CIPN pathophysiology, clinical assessment, prevention and treatment identified through a Pubmed search. Expert commentary: No substantial progress has been made in the last few years within the field of prevention and/or treatment of CIPN, in spite of remarkable efforts. Continuous research could expand our knowledge about chemotherapeutic-specific neuropathic pathways and eventually lead to the conception of innovative and targeted agents for the prevention and/or treatment of this debilitating chemotherapy adverse effect.

KEYWORDS:

Chemotherapy; chemotherapy-induced peripheral neuropathy; neurotoxicity; peripheral neuropathy; prevention

PMID:
28868935
DOI:
10.1080/14737140.2017.1374856
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center